Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS Des Moines, IA

July 3, 2019Union County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 3, 2019, 7:25 PM CDT for Union County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 7:25 PM CDT (00:25 UTC)
Expired
Jul 4, 2019, 1:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Union County, IA

The radar

The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2568 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2568 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WGUS53 KDMX 040025
FFWDMX
IAC175-040630-
/O.NEW.KDMX.FF.W.0018.190704T0025Z-190704T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
725 PM CDT Wed Jul 3 2019

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Union County in south central Iowa...

* Until 130 AM CDT Thursday.

* At 724 PM CDT, Doppler radar indicated nearly stationary 
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have already fallen. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Arispe,
  Shannon City, Kent, Thayer, Creston Municipal Airport and Green
  Valley Lake State Park.

Additional rainfall amounts of one to two inches per hour are 
possible through 830 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4090 9447 4110 9446 4116 9403 4116 9402
      4090 9402

$$

Small
3 follow-up statements
220 
WGUS73 KDMX 040050
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
750 PM CDT Wed Jul 3 2019

IAC175-040630-
/O.CON.KDMX.FF.W.0018.000000T0000Z-190704T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IA-
750 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
UNION COUNTY...

At 748 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to three to four inches of rain may 
have already fallen south of Creston near the airport based on radar 
precipitation estimates. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Arispe, Shannon
City, Kent, Thayer, Creston Municipal Airport and Green Valley Lake 
State Park.  The Middle Platte River and East Branch Little Platte 
River may be particularly impacted.

Additional rainfall amounts of one inch per hour are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4090 9447 4110 9446 4116 9403 4116 9402
      4090 9402

$$

Small
989 
WGUS73 KDMX 040359
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1059 PM CDT Wed Jul 3 2019

IAC175-040630-
/O.CON.KDMX.FF.W.0018.000000T0000Z-190704T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IA-
1059 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
UNION COUNTY...

At 1056 PM CDT, Doppler radar estimates indicated that at least 
three to four inches of rain may have fallen across Union County 
south of Creston. Flash flooding has occurred in spots with the 
Union County emergency manager reporting water over a few roads 
in western sections of the county.

Some locations that will experience flooding include...
Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Arispe, 
Shannon City, Kent, Thayer, Creston Municipal Airport and Green 
Valley Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4090 9447 4110 9446 4116 9403 4116 9402
      4090 9402

$$

Small
489 
WGUS73 KDMX 040635
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
135 AM CDT Thu Jul 4 2019

IAC175-040643-
/O.EXP.KDMX.FF.W.0018.000000T0000Z-190704T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IA-
135 AM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING FOR UNION COUNTY HAS EXPIRED...

Local law enforcement indicates that any earlier flood waters have 
receded. Flooding is no longer expected to pose a threat. Please 
continue to avoid any areas that may have standing or moving water.

LAT...LON 4090 9447 4110 9446 4116 9403 4116 9402
      4090 9402

$$

REV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:10 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 3:10 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
310 PM CDT Wed Jul 3 2019

.DISCUSSION.../Tonight through Wednesday/
Issued at 308 PM CDT Wed Jul 3 2019

The primary focus for the forecast is the potential for heavy
rainfall and isolated severe storms beginning this afternoon. A warm
front has lifted into central Iowa this afternoon and is approaching
Interstate 80. The main focus for storms is expected within the
Highway 20 and Interstate 80 corridor, which is along and north of
the warm front. MLCAPE across this region is in excess of 2500 J/kg
though deep layer shear remains quite weak at 20 kts or less. Low
level shear remains quite weak as well at 10 kts or less. 0-3 km
CAPE is high at 150 J/kg with some surface vorticity available north
of the warm front. This will help maximize low level stretching
potential so cannot rule out an isolated tornado especially early
this afternoon before cold pool development occurs. Microburst are
also possible and 0-3 km theta-e differences > 30 do support cold
pool surges. Quarter sized hail is possible with any initial strong
updrafts though the damaging wind threat is the primary severe
threat.

Heavy rainfall is the other concern and have issued a Flash Flood
Watch for portions of central Iowa for the potential for very heavy
rainfall locally and due to locally heavy rainfall pockets over the
past 24 hrs. An area of heavy rainfall is now developing over Greene
and Boone Counties.  PWAT values in excess of 2 inches and warm
cloud depths approaching 14 kft at times will lead to very efficient
rainfall producing storms. In addition to slow moving storms and
repeated storms will lead to the heavy rain potential. Rainfall
amounts of 2 to 4 inches are possible in the localized areas and
rainfall rates with individual storms will exceed 2 inches per hours
leading to accelerated ponding and pooling of water. The bulk of the
activity is expected to be done by 06z, therefore the watch will end
then.

A few isolated storms are possible through the day on Thursday. A
short wave lifting through the flow may cause redevelopment over
southern Iowa in the afternoon in addition other storms may develop
along a weak boundary moving into northwest Iowa during the
afternoon. Again, isolated severe storms and locally heavy rainfall
will be possible but convection is not expected to be as vigorous as
today.

A stronger shortwave will arrive on Friday and bring renewed
convection. Another round of strong storms will be possibly from
Friday into Saturday until the system and boundary finally pass to
the south. Will certainly be monitoring this period for the heavy
rain potential considering potential heavy rain ongoing recently. A
pattern change will occur Sunday through Tuesday with the transition
from zonal flow to a building ridge into mid next week. This will
bring warm and humid weather back to the stat

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1200 PM CDT Wed Jul 3 2019

The main aviation hazard through the period will be scattered
thunderstorms and changing wind directions and speeds with
associated outflow. The greatest chances to impact sites will be
from 21z to 03z. Otherwise VFR conditions are expected between
storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Thursday for IAZ033>036-044>050-
057>062.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jul 3, 2:30 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
230 PM CDT Wed Jul 3 2019

IAZ004>007-015>017-023>028-037>039-070>075-081>086-092>097-041100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-
Black Hawk-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
230 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms will affect the area through this evening
and into tonight. Locally heavy rainfall is expected and a few
storms could be severe. Large hail and damaging winds would be the
primary severe weather threats, but an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will persist intermittently through the
remainder of the week. Isolated severe storms and locally heavy
rain will remain possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through the week.

IAZ033>036-044>050-057>062-041100-
Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
230 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Scattered thunderstorms will affect the area through this evening
and into tonight. Locally heavy rainfall is expected and a few
storms could be severe. Large hail and damaging winds would be the
primary severe weather threats, but an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will persist intermittently through the
remainder of the week. Isolated severe storms and locally heavy
rain will remain possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through the week.

Lee

In the hours before

Special weather statement, Jul 3, 4:59 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
459 PM CDT Wed Jul 3 2019

IAZ006-007-016-017-025>028-036>039-048>050-059>062-071>075-040000-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-
Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
Including the cities of Forest City, Lake Mills, Northwood,
Manly, Garner, Britt, Kanawha, Mason City, Clear Lake,
Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville,
Shell Rock, Greene, Aplington, Allison, Dumont, Waverly,
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center,
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Perry,
Waukee, Adel, Des Moines, Newton, Grinnell, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, and Oskaloosa
459 PM CDT Wed Jul 3 2019

...Strong Storms with Heavy Rains over Parts of Central and
Eastern Iowa into the Early Evening...

Scattered thunderstorms will continue to drift north and east
across central and eastern Iowa through the early evening hours.
Wind gusts to 50 mph and heavy rains are possible with the
stronger storms. Rainfall rates may reach one to two inches per
hour leading to low visibilities, ponding water on roads and rapid
rises in small streams and creeks.

Conditions are also favorable for funnel clouds along and north of
Highway 30. Usually, these funnel clouds can form from showers and
weak thunderstorms. These funnels are normally brief, drop only
a few hundred feet from the cloud base, and rarely become a
tornado or cause damage. However, if one is spotted, please
immediately report it to the National Weather Service. If a tornado
warning would become necessary, take appropriate action.

People planning or participating in outdoor activities should
monitor weather conditions closely and be prepared to seek shelter
if threatening weather approaches.

Small
Local storm report, Jul 3, 5:25 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       1 W OGDEN               42.04N 94.04W
07/03/2019  M2.60 INCH       BOONE              IA   MESONET

            AUTOMATED RAIN GAUGE (LARC) REPORT.

&&

BSS
Local storm report, Jul 3, 5:42 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     PERRY                   41.84N 94.10W
07/03/2019                   DALLAS             IA   PUBLIC

            SOCIAL MEDIA PICTURE OF DOWN TREE LIMBS WITH
            DIAMETER 6 INCHES OR GREATER AND SOME MINOR
            CROP DAMAGE.

&&

AK
Local storm report, Jul 3, 5:53 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            OGDEN                   42.04N 94.03W
07/03/2019                   BOONE              IA   PUBLIC

            SOCIAL MEDIA PHOTO OF FLOODING IN OGDEN.

&&

AK
Special weather statement, Jul 3, 7:07 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
707 PM CDT Wed Jul 3 2019

IAZ062-070>075-081>086-092>097-040200-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
707 PM CDT Wed Jul 3 2019

...Strong Thunderstorms Continue over Southern Iowa this
Evening...

Scattered thunderstorms will continue to slowly drift across
southern Iowa through the early evening hours. Wind gusts to 50
mph, up to nickel sized hail, and heavy rains are possible with
the stronger storms. Rainfall rates may reach one to two inches
per hour leading to low visibilities, ponding water on roads, and
rapid rises in small streams and creeks.

People planning or participating in outdoor activities should
monitor weather conditions closely and be prepared to seek shelter
if threatening weather approaches. Avoid driving through flooded
roads and standing water.

Small
Local storm report, Jul 3, 7:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 S CRESTON             41.02N 94.37W
07/03/2019  M67 MPH          UNION              IA   AWOS

            AWOS STATION KCSQ CRESTON AIRPORT.

&&

CAH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:21 PM CDTSevere Thunderstorm WarningDMXUnion24 min
Jul 3, 9:14 PM CDTAreal Flood WarningDMXBoone, Story12 hr
Jul 4, 6:47 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright43 min
Jul 4, 6:52 PM CDTFlash Flood WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas4 hr

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.